methotrexate use in abortion

Editor’s note: Find the latest COVID-19 news and guidance in Medscape’s Coronavirus Resource Center.

GLASGOW — Individuals given COVID-19 vaccination may experience a wide range of dermatologic reactions, some of which may be life-threatening, reveals a prospective Indian study that suggests histopathological assessment is key to understanding the cause.

Studying more than 130 patients who presented with vaccine-related dermatologic reactions, the researchers found that the most common acute adverse events were acute urticaria, generalized pruritus, street pills and maculopapular rash.

Dermal hypersensitivity reactions occurred within 3 days of vaccination, which suggests the culprit is an immediate type 1 hypersensitivity reaction, said study presenter Alpana Mohta, MD, Department of Dermatology, Sardar Patel Medical College, Bikaner, Rajasthan, India. Most of the patients had received the AstraZeneca vaccine, she said.

The most common delayed events were pityriasis rosea and lichen planus, which occurred within 3 to 4 weeks of vaccination, and could be a result of delayed hypersensitivity, or a T-cell–mediated skin reaction caused by “molecular mimicry with a viral epitope,” Mohta said.

The research was presented at the British Association of Dermatologists (BAD) 2022 Annual Meeting on July 5.

Mohta said that, given the “surge” in the number of people who have been vaccinated, it is “imperative as dermatologists” to maintain a “very high index of suspicion to differentiate reactions caused by vaccination” from other causes, and a proper assessment should be performed in “every patient” who presents with a possible reaction.

She also emphasized that “since so many clinical [COVID-19] variants are being encountered,” histopathological assessment could “help in better understanding the underlying pathophysiology” of every reaction.

Mohta began her presentation by explaining that India is running one of the “world’s largest vaccination drives” for COVID-19, with almost 90% of adults fully vaccinated.

She added that studies have indicated that the incidence of cutaneous adverse reactions following COVID-19 vaccination ranges from 1.0% to 1.9%, and that dermatologists have encountered a “plethora” of related reactions.

Mohta emphasized that the “myriad presentations” of these reactions means that correlating clinical and pathological findings is “key” to understanding the underlying pathophysiology.

She and her colleagues therefore conducted a prospective, hospital-based study of patients who self-reported mucocutaneous adverse reactions from April to December 2021, within 4 weeks of receiving a COVID-19 vaccine.

They gathered information on the patients’ signs and symptoms, as well as the date of vaccine administration and the type of vaccine given, alongside a detailed medical history, including previous allergies, prior COVID-19 infection, and any comorbidities.

The patients also underwent a clinical examination and laboratory investigations, and their cases were assessed by two senior dermatologists to determine whether the association between the adverse event and COVID-19 vaccination was likely causal.

Mohta said that 132 adult patients, with an average age of 38.2 years, were identified as having vaccine-related reactions.

This included 84 (63.6%) patients with a mild reaction, defined as resolving with symptomatic treatment; 43 (32.6%) patients with a moderate reaction, defined as extensive and lasting for more than 4 weeks; and five (3.8%) patients with severe reactions, defined as systemic and potentially life-threatening.

The mild group included 21 patients with acute urticaria, with a mean onset of 1.2 days following vaccination, as well as 20 cases of maculopapular rash, with a mean onset of 2.4 days; 18 cases of pityriasis rosea, with a mean onset of 17.4 days; and nine cases of eruptive pseudoangioma, with a mean onset of 3.5 days.

There were 16 cases of lichen planus in the moderate group, with a mean onset of 22.7 days after COVID-19 vaccination; nine cases of herpes zoster, with a mean onset of 15.3 days; and one case of pityriasis lichenoides et varioliformis acuta (PLEVA), among others.

The severe group included two cases of erythroderma, with a mean onset of 9 days after vaccination; one case of drug rash with eosinophilia and systemic symptoms (DRESS), with a mean onset of 20 days; and one case each of subacute cutaneous lupus erythematosus (SCLE) and bullous pemphigoid, with mean onsets of 15 days and 14 days, respectively.

Turning to the histopathological results, Mohta explained that only 57 patients from their cohort agreed to have a skin biopsy.

Results of those skin biopsies showed that 21 (36.8%) patients had vaccine-related eruption of papules and plaques, predominantly spongiotic dermatitis. This correlated with the clinical diagnoses of pityriasis rosea, maculopapular and papulosquamous rash, and DRESS.

Lichenoid and interface dermatitis were seen in 13 (22.8%) patients, which correlated with the clinical diagnoses of lichen planus, PLEVA, and SCLE. Eleven (19.3%) patients had a dermal hypersensitivity reaction, equated to the clinical diagnoses of urticaria, and eruptive pseudoangioma.

Mohta acknowledged that the study was limited by the inability to calculate the “true prevalence of vaccine-associated reactions,” and because immunohistochemistry was not performed.

Session chair Saleem Taibjee, MD, Department of Dermatology, Dorset County Hospital NHS Foundation Trust, Dorchester, Dorset, United Kingdom, congratulated Mohta on her “very interesting” presentation, highlighting their “extensive experience in such a large cohort of patients.”

He asked what type of COVID-19 vaccines the patients had received, and whether Mohta could provide any “insights into which patients you can safely give the vaccine again to, and those [to whom] you may avoid giving further doses.”

Mohta said that the majority of the patients in the study received the AstraZeneca COVID-19 vaccine, as that was the one most commonly used in India at the time, with around 30 patients receiving the Indian Covishield version of the AstraZeneca vaccine. (The two-dose AstraZeneca vaccine, which is cheaper to manufacture and easier to store at typical refrigerated temperatures than mRNA-based vaccines, has been authorized by the World Health Organization, the European Medicines Agency, and over 50 countries, but has not been authorized in the United States.)

She added that none of the patients in the study with mild-to-moderate skin reactions were advised against receiving further doses,” but that those with severe reactions “were advised not to take any further doses.”

Consequently, in the case of mild reactions, “further doses are not a contraindication,” Mohta said, but patients with more severe reactions should be considered on a “case by case basis.”

British Association of Dermatologists (BAD) 2022 Annual Meeting. Abstract DP06. Presented July 5.

No funding of the study was declared. No relevant financial relationships were declared.

Source: Read Full Article